What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 28, 5:36 PM CST, 2 hours 39 minutes earlier. Its key messages:
- A few severe thunderstorms may develop this afternoon in west central Minnesota, with a level 3 out of 5 risk. If stronger storms do develop, the impacts include large hail, damaging winds, and tornadoes. Storms will push east of our area by mid evening.
- North winds gusting to 55 mph are expected through this evening along and west of the Red River Valley.
Area forecast discussion, Apr 28, 5:36 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
636 PM CDT Mon Apr 28 2025
.KEY MESSAGES...
- A few severe thunderstorms may develop this afternoon in west
central Minnesota, with a level 3 out of 5 risk. If stronger
storms do develop, the impacts include large hail, damaging
winds, and tornadoes. Storms will push east of our area by mid
evening.
- North winds gusting to 55 mph are expected through this
evening along and west of the Red River Valley.
&&
.UPDATE...
Issued at 636 PM CDT Mon Apr 28 2025
An area of light to moderate rain continues to shift through
northwestern MN back through southeastern ND this evening toward the
east. The main surface low continues to be in west central MN and
will move toward NE MN this evening. Some storms have developed in
Becker and Otter Tail counties that we will continue to watch, but
the threat for severe weather continues to diminish as the main
instability axis and forcing is pushing east of the region. There
still remains a chance for a brief funnel cloud in Wadena and
Hubbard counties for the next hour or two, but with the stretching
potential and main forcing from the surface low pushing east of the
region that limits the chance. A few rumbles of thunder or lightning
will however be possible for areas in west central MN as we continue
to hold onto MUCAPE up to 500 J/kg. Winds continue to be strong out
of the north, with frequent gusts in the southern Red River Valley
as high as 48mph. This will start to trend downward as the surface
low shifts further out of the region.
&&
.DISCUSSION...
Issued at 257 PM CDT Mon Apr 28 2025
...Synopsis...
North part of split trough will move into MN tonight, with the
surface low moving off to the southeast. The cold front that is
currently from Bemidji, MN to Gwinner, ND will push the rest of
the way through our forecast area this evening. Surface high
pressure building in tonight behind the cold front, but quiet
conditions will be short lived as another shortwave moves into
the Northern Rockies Tuesday night and into the Plains on
Wednesday. The mid-week system will have less moisture to work
with and the severe and heavy rain impacts look minimal. After a
period of northwest flow through the end of the week, ridging
builds in for the weekend, allowing for warmer than average
temperatures.
...Severe threat this afternoon...
While the window for severe storms in west central MN is not
completely closed, it has been narrowed down to just a few more
hours. While some 1000 J/kg of ML CAPE has nosed into our far
southeastern counties, most of the pre-frontal convection has
stayed just south and east of our CWA border. While cannot
completely rule out severe in our CWA with effective bulk shear
over 50 kts and dew points in Elbow Lake still around 65,
potential will only be around for the next four hours or so
before the surface low moves into central MN and the cold front
moves through. Best cold cloud tops on satellite are developing
east of our CWA boundary and the cells that have been trying to
get going further north and west have a warming trend. Still,
bubbly cumulus remains over Otter Tail and Grant counties, so
can't rule out something developing in our area. Will continue
to keep the severe mention going, but limit it in area and time.
...Winds into this evening...
Strong cold air advection has brought gusts into the 45 to 50
mph range behind the cold front, and this will continue for a
while longer late this afternoon and evening. One gust to 58 mph
in Jamestown area, but none that high in our CWA so far and at
this point the advisory with wording for gusts up to 55 mph
continues to seem reasonable. The 850mb winds that are currently
around 50 kts over the Red River Valley are expected to start to
drop off to around 40 kts by 00Z. There will still be some good
mixing according to model soundings until 03 to 05Z,
particularly across the southern forecast area. Will hold onto
the wind advisory and let later shifts cancel as speeds drop
off.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 636 PM CDT Mon Apr 28 2025
An area of -RA continues to move through GFK, TVF, BJI, and FAR
this evening, with clearing conditions in DVL. Winds remain
strong out of the north at 25-30kts, gusting to 40kts in FAR.
GFK, TVF, and DVL continue to see strong winds as well, but with
gusts up to 35kts. Winds will slowly come down later this
evening around 5z. Rain will continue to shift eastward through
the evening, with a few embedded thunderstorms still possible
for BJI through 5z. Rain should be east of the region around
midnight, with skies turning SCT to FEW. Overnight conditions
dry out with FEW to SKC 12z through the end of the TAF period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until midnight CDT tonight for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Wind Advisory until midnight CDT tonight for MNZ001>005-007-
008-013-014-029.
&&
UPDATE...Spender
DISCUSSION...JR
AVIATION...SpenderHazardous weather outlook, Apr 28, 3:42 AM CST, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
442 AM CDT Mon Apr 28 2025
MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-054-
290945-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh-
442 AM CDT Mon Apr 28 2025
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
Widespread rain and scattered thunderstorms are expected across
the region today. The main hazards will be locally heavy rain,
lightning, and small hail.
Strong north winds gusting to 55 mph are expected along and west
of the Red River Valley this morning through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ038-039-049-052-
053-290945-
Norman-Clay-Lake Of The Woods-North Beltrami-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
442 AM CDT Mon Apr 28 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this morning across
southeast North Dakota and west central Minnesota. The primary
hazards will be large hail to 1 inch and damaging winds to 60 mph
with the morning threat.
Additional severe thunderstorms may develop this afternoon, and
there is a 3 out of 5 risk for severe weather over west central
Minnesota. All hazards are possible if they do develop including
large hail to 2 inches, damaging winds, and tornadoes.
Strong north winds gusting to 55 mph are expected along and west
of the Red River Valley this morning through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
In the hours before
Local storm report, Apr 28, 2:27 PM CST, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
327 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Funnel Cloud 4 S Foxhome 46.22N 96.31W
04/28/2025 Wilkin MN Trained Spotter
&&Special weather statement, Apr 28, 2:33 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
333 PM CDT Mon Apr 28 2025
MNZ029>032-040-290245-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Including the cities of Breckenridge, Lawndale, Fergus Falls,
Perham, New York Mills, Parkers Prairie, Henning, Battle Lake,
Wadena, Staples Airport, Menahga, Elbow Lake, Hoffman, Ashby,
Erdahl, Herman, and Barrett
333 PM CDT Mon Apr 28 2025
...FUNNEL CLOUDS POSSIBLE ACROSS WEST CENTRAL MINNESOTA...
Scattered showers and thunderstorms have developed across west
central Minnesota. Conditions are favorable for funnel clouds with
any thunderstorm that develops. These types of funnel clouds are
usually short lived, however, they can and occasionally do touch
the ground and cause minor damage. Therefore, if you see a funnel
cloud, take cover immediately.
At 315 PM CDT, a funnel cloud was reported 4 miles south of
Foxhome, MN.
Special weather statement, Apr 28, 2:35 PM CST, 5 hours 40 minutes before
Special Weather Statement...UPDATED
National Weather Service Grand Forks ND
335 PM CDT Mon Apr 28 2025
MNZ029>032-040-282230-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Including the cities of Breckenridge, Lawndale, Fergus Falls,
Perham, New York Mills, Parkers Prairie, Henning, Battle Lake,
Wadena, Staples Airport, Menahga, Elbow Lake, Hoffman, Ashby,
Erdahl, Herman, and Barrett
335 PM CDT Mon Apr 28 2025
...FUNNEL CLOUDS POSSIBLE ACROSS WEST CENTRAL MINNESOTA...
Scattered showers and thunderstorms have developed across west
central Minnesota. Conditions are favorable for funnel clouds with
any thunderstorm that develops. These types of funnel clouds are
usually short lived, however, they can and occasionally do touch
the ground and cause minor damage. Therefore, if you see a funnel
cloud, take cover immediately.
At 315 PM CDT, a funnel cloud was reported 4 miles south of
Foxhome, MN.